Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 5, NWS San Diego, CA

February 5, 2024San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Feb 5, 2024, 1:33 AM PST for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2024, 1:33 AM PST (09:33 UTC)
Expired
Feb 5, 2024, 4:30 AM PST
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 50 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2024-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2024-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WGUS56 KSGX 050933
FFWSGX
CAC071-051230-
/O.NEW.KSGX.FF.W.0005.240205T0933Z-240205T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
133 AM PST Mon Feb 5 2024

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 430 AM PST.

* At 133 AM PST, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Between 1.75 and 50 
  inches of rain have fallen. The expected rainfall rate is 1 to 2 
  inches in 3 hours. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  San Bernardino, I-15 Through The Cajon Pass, northern Rancho 
  Cucamonga, Devore, Silverwood Lake Rec Area, Crestline and 
  Cedarpines Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3428 11749 3427 11750 3425 11749 3424 11751
      3424 11757 3422 11759 3418 11755 3415 11755
      3419 11752 3424 11729 3429 11729 3430 11736
      3430 11743 3430 11744

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 3 HOURS

$$

17
1 follow-up statement
100 
WGUS76 KSGX 051123
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
323 AM PST Mon Feb 5 2024

CAC071-051230-
/O.CON.KSGX.FF.W.0005.000000T0000Z-240205T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
323 AM PST Mon Feb 5 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM PST EARLY THIS 
MORNING FOR SAN BERNARDINO COUNTY...

At 323 AM PST, Doppler radar and automated rain gauges indicated 
that heavy rain was falling across the warned area. Between 2.5 and 
6.5 inches of rain have fallen. The expected rainfall rate is 1.25 
to 2 inches in 3 hours. Flash flooding is already occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  San Bernardino, I-15 Through The Cajon Pass, northern Rancho 
  Cucamonga, Devore, Silverwood Lake Rec Area, Crestline and 
  Cedarpines Park.

The Middle Fork of Lytle Creek has reported more than 0.75 inch per 
hour for the past 6 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3428 11749 3427 11750 3425 11749 3424 11751
      3424 11757 3422 11759 3418 11755 3415 11755
      3419 11752 3424 11729 3429 11729 3430 11736
      3430 11743 3430 11744

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 3 HOURS

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 4, 9:34 PM PST, 3 hours 59 minutes earlier.

Area forecast discussion, Feb 4, 9:34 PM PST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
934 PM PST Sun Feb 4 2024

.SYNOPSIS...
A strengthening low pressure system off the California coast and
an atmospheric river will produce widespread moderate to heavy
precipitation across Southern California over the next several
days. The heaviest rainfall will be concentrated over Orange,
western Riverside and southwestern San Bernardino Counties
tonight through Monday. This region may experience catastrophic
and life-threatening flash flooding on Monday. The axis of heavy
rainfall shifts farther southeast Monday night into Tuesday,
centering on Riverside and San Diego Counties. Gusty south winds
will gradually weaken into Monday morning. Periods of showers
continue through the remainder of the week, with dry conditions
returning for next weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

This evening, the closed upper low is just off the coast of NorCal
with a trough extending to the southwest. The low i snow
entraining large amounts of moisture from the low latitudes and an
atmospheric river, with a southwest to northeast orientation, has
become established over SoCal. It is producing moderate to heavy
rainfall across an area which includes extreme southwestern San
Bernardino County, western Riverside County and Orange County.
This will continue through Monday, gradually expanding to the
southeast. The main band of moisture transport (Atmospheric
River) will remain nearly stationary until late Monday when a
reinforcing shortwave moves through the base of the trough and
begins to eject to the northeast. The heaviest rainfall is
expected during the day on Monday and will have a distribution
pattern that favors northern areas. The axis of the greatest
moisture transport will slowly start to shift farther southeast
Monday night into Tuesday, pointing towards San Diego County and
Riverside County. Lighter precipitation will still be falling for
points farther north as well, exacerbating the flooding potential.

From previous forecast...
Forecast Rain Amounts:

Orange County: 5-7", up to 9" in the Santa Ana Mountains.
San Diego County Coasts/Valleys/Mountains: 2-4".
Inland Empire: 2.5-6", highest near the foothills of the San
Bernardino Mountains.
Riverside County Mountains: 1.5-4".
San Bernardino County Mountains: 4-10", locally over 15" on the
south facing slopes.
Apple/Lucerne Valleys: 0.5-2.5".
Coachella Valley: 0.5-1.5", locally up to 3" near the San
Gorgonio Pass.
San Diego County Deserts: 0.25-0.75"

The storm system and moisture plume continues its southward
progression on Tuesday, with the base of the parent trough moving
through Southern California into Wednesday. Continued showers, and
isolated thunderstorms, will continue through Wednesday with
locally heavier pockets of rainfall occurring on very saturated
soils at that point.

SNOW:
Snow levels will remain around 7000-8000 feet through Monday
afternoon before falling to 5500-6000 feet Monday night through
Tuesday. Multiple feet of snow are forecast for areas above 8,000
ft. Between 7,000-8,000 ft totals will range from around 10-20
inches, and between 6,000-7,000 ft around 5-10 inches, most of
which will occur on Tuesday.

Southerly winds peaked across the coast and the San Bernardino
County Mountains and High Desert this afternoon ahead of the
trough. For the coast, winds will peak this evening through
early Monday morning, with peak gusts of 35-45 mph expected.

Below normal temperatures are expected through all of this week,
with the coldest temperatures occurring on Tuesday and Wednesday
when highs will be 10-15 degrees below normal.

Longwave troughing remains present across the western United
States through the end of the work week, and multiple shortwaves
will round the base of the trough. Mostly light showers will
continue at times Wednesday and Thursday with snow levels between
4,500-5,000 ft. Another much, much weaker and shorter lived
Atmospheric River nudges into the region on Friday, bringing more
widespread moderate rainfall. Preliminary model guidance is
starting to trend slightly heavier, but continued spread in
ensemble guidance leads to low confidence for exact amounts at
this time.

The consensus of model solutions (so far) shows the precipitation
ending on Saturday as a ridge builds over the eastern Pacific and
shifts eastward over the West Coast.

&&

.AVIATION...
050530Z...Coast/Valleys/Mountains...Widespread OVC clouds with bases
1500-4500 ft MSL will prevail through Monday, with higher terrain
obscurations. Rain will be most widespread from Orange County
through SW San Bernardino County through Monday with occasional SHRA
farther east and south with areas of VIS 2-4 miles in the heavier
rain. Widespread terrain obscurations will occur. Areas of surface
south to southeast winds 15-30 kt will occur at lower elevations and
20-40 kt with local gusts 50-60 kt will occur at higher elevations,
with some decrease Monday.

Deserts...BKN-OVC clouds with bases 3000-8000 feet MSL will continue
through Monday with unrestricted surface VIS. SHRA will prevail over
the high deserts through Monday, but will be more SCT over the lower
deserts. Areas of surface south to southeast winds 20-40 kt with
local gusts 50-60 kt will occur.

&&

.MARINE...
Gusty south to southeast winds are expected the rest of tonight into
Monday evening with peak gusts around or slightly above 30 kt. A
combination of wind waves and a 9-12 second southwest swell will
generate seas of 10 to 12 ft. Seas could locally reach 14 ft on
Monday. Strong winds and choppy/steep seas will create hazardous
boating conditions through Monday. South winds will weaken Monday
evening before becoming briefly easterly. Winds will eventually
transition to westerly Tuesday evening into Wednesday. Periods of
moderate to heavy rain are expected late tonight through Tuesday as
well as a chance of thunderstorms tonight into early Monday and
again on Tuesday.

&&

.BEACHES...
An incoming southwest swell from 240 degrees of 8-12 feet with an 9-
12 second period is expected generate high surf through Monday
night. Surf will mostly be 6 to 10 feet, highest in San Diego
County. Surf will be highest on Monday. Strong rip currents and
hazardous swimming conditions are expected.

There is a chance of thunderstorms at beaches later tonight and
Monday, with additional chances of thunderstorms at the beaches on
Tuesday.

&&

.SKYWARN...
Skywarn activation is requested.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 10 PM PST Monday for Orange County
     Coastal Areas-San Diego County Coastal Areas.

     Wind Advisory until 10 AM PST Monday for San Diego County
     Coastal Areas.

     Flood Watch from Monday afternoon through Wednesday morning for
     San Diego County Coastal Areas-San Diego County Deserts-San
     Diego County Mountains-San Diego County Valleys.

     Flood Watch through Tuesday afternoon for Apple and Lucerne
     Valleys-Coachella Valley-Orange County Coastal Areas-Orange
     County Inland Areas-Riverside County Mountains-San
     Bernardino County Mountains-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Gorgonio Pass Near
     Banning-Santa Ana Mountains and Foothills.

     Winter Storm Warning until 6 PM PST Tuesday for Riverside County
     Mountains-San Bernardino County Mountains.

     Wind Advisory until 10 PM PST this evening for Apple and Lucerne
     Valleys.

     Wind Advisory until 10 AM PST Monday for Orange County Coastal
     Areas-Orange County Inland Areas.

PZ...Small Craft Advisory until 10 PM PST Monday for Coastal Waters
     from San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo Point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

&&

PUBLIC...PG
AVIATION/MARINE...Maxwell

In the hours before

Local storm report, Feb 5, 1:27 AM PST, 6 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
127 AM PST Mon Feb 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Non-Tstm Wnd Gst 5 NW Crestline          34.30N 117.36W
02/04/2024  M92 MPH          San Bernardino     CA   Mesonet

            Mesonet station 711SE Silverwood West
            (SCE1711).

0610 PM     Non-Tstm Wnd Gst 5 NW Crestline          34.30N 117.36W
02/04/2024  M92 MPH          San Bernardino     CA   Mesonet

            Mesonet station 711SE Silverwood West
            (SCE1711).

1251 AM     Non-Tstm Wnd Gst 13 ESE Big Bear City    34.21N 116.62W
02/05/2024  M79 MPH          San Bernardino     CA   Mesonet

            Mesonet station BCNC1 Burns Canyon.

0730 PM     Non-Tstm Wnd Gst 7 NNE Lytle Creek       34.35N 117.45W
02/04/2024  M74 MPH          San Bernardino     CA   Mesonet

            Mesonet station SE338 Cajon Lookout
            (SCE338).

0840 PM     Non-Tstm Wnd Gst 2 NNE Crestline         34.28N 117.28W
02/04/2024  M74 MPH          San Bernardino     CA   Mesonet

            Mesonet station 424SE Silverwood Lake
            (SCE1424).

0320 PM     Non-Tstm Wnd Gst 2 NNE Crestline         34.28N 117.28W
02/04/2024  M71 MPH          San Bernardino     CA   Mesonet

            Mesonet station 424SE Silverwood Lake
            (SCE1424).

0650 PM     Non-Tstm Wnd Gst 7 NNE Lytle Creek       34.35N 117.45W
02/04/2024  M70 MPH          San Bernardino     CA   Mesonet

            Mesonet station SE338 Cajon Lookout
            (SCE338).

1020 PM     Non-Tstm Wnd Gst 6 S Lucerne Valley      34.36N 116.94W
02/04/2024  M68 MPH          San Bernardino     CA   Mesonet

            Mesonet station SE484 Lucerne Valley
            (SCE484).

0830 PM     Non-Tstm Wnd Gst 7 ESE Hesperia          34.37N 117.19W
02/04/2024  M67 MPH          San Bernardino     CA   Mesonet

            Mesonet station 736SE Hesperia Trail
            (SCE1736).

0749 PM     Non-Tstm Wnd Gst 7 NW Apple Valley       34.61N 117.29W
02/04/2024  M64 MPH          San Bernardino     CA   Mesonet

            Mesonet station GHG39 Victorville (7NE).

0850 PM     Non-Tstm Wnd Gst 5 SSE Lucerne Valley    34.37N 116.91W
02/04/2024  M63 MPH          San Bernardino     CA   Mesonet

            Mesonet station SE262 Lucerne Valley
            (SCE262).

0640 PM     Non-Tstm Wnd Gst 1 W Phelan              34.44N 117.58W
02/04/2024  M61 MPH          San Bernardino     CA   Mesonet

            Mesonet station 377SE Phelan (SCE1377).

0640 PM     Non-Tstm Wnd Gst 1 W Phelan              34.44N 117.58W
02/04/2024  M61 MPH          San Bernardino     CA   Mesonet

            Mesonet station 377SE Phelan (SCE1377).

0650 PM     Non-Tstm Wnd Gst 3 SSE Phelan            34.40N 117.54W
02/04/2024  M61 MPH          San Bernardino     CA   Mesonet

            Mesonet station SE335 Phelan (SCE335).

0650 PM     Non-Tstm Wnd Gst 3 SSE Phelan            34.40N 117.54W
02/04/2024  M61 MPH          San Bernardino     CA   Mesonet

            Mesonet station SE335 Phelan (SCE335).

0720 PM     Non-Tstm Wnd Gst 7 ESE Hesperia          34.37N 117.19W
02/04/2024  M61 MPH          San Bernardino     CA   Mesonet

            Mesonet station 736SE Hesperia Trail
            (SCE1736).

1030 PM     Non-Tstm Wnd Gst 7 N Big Bear City       34.36N 116.86W
02/04/2024  M61 MPH          San Bernardino     CA   Mesonet

            Mesonet station SE269 Cushenbury Springs
            (SCE269).

1253 PM     Non-Tstm Wnd Gst 4 NNE Palomar Mountain  33.36N 116.84W
02/04/2024  M60 MPH          San Diego          CA   Mesonet

            Mesonet station AT571 Palomar Mtn Lookout.

0915 PM     Non-Tstm Wnd Gst 2 NW Running Springs    34.23N 117.14W
02/04/2024  M60 MPH          San Bernardino     CA   Mesonet

            Mesonet station HHPC1 Heaps Peak.

0150 PM     Non-Tstm Wnd Gst 6 E Wrightwood          34.35N 117.53W
02/04/2024  M58 MPH          San Bernardino     CA   Mesonet

            Mesonet station 053SE Cajon Canyon
            (SCE1053).

0150 PM     Non-Tstm Wnd Gst 6 E Wrightwood          34.35N 117.53W
02/04/2024  M58 MPH          San Bernardino     CA   Mesonet

            Mesonet station 053SE Cajon Canyon
            (SCE1053).

0700 PM     Non-Tstm Wnd Gst 3 ESE Phelan            34.43N 117.51W
02/04/2024  M58 MPH          San Bernardino     CA   Mesonet

            Mesonet station 452SE Phelan (SCE1452).

0700 PM     Non-Tstm Wnd Gst 3 ESE Phelan            34.43N 117.51W
02/04/2024  M58 MPH          San Bernardino     CA   Mesonet

            Mesonet station 452SE Phelan (SCE1452).

0724 PM     Non-Tstm Wnd Gst 7 NW Apple Valley       34.61N 117.29W
02/04/2024  M58 MPH          San Bernardino     CA   Mesonet

            Mesonet station GHG39 Victorville (7NE).

1230 AM     Flood            2 ESE Lytle Creek       34.25N 117.46W
02/05/2024                   San Bernardino     CA   Fire Dept/Rescue

            Swiftwater rescue at Keenbrook Rd just west
            of Cajon Blvd near Cajon Wash. Car drove
            through flooded roadway and became submerged
            in flood waters. Three occupants were
            trapped up in a tree.

1028 PM     Flood            2 W Huntington Beach    33.69N 118.04W
02/04/2024                   Orange             CA   Public

            Northbound and southbound lanes of Pacific
            Coast Highway between Seapoint St and Warner
            Ave closed due to flooding.

1135 PM     Flood            2 NNW Orange            33.80N 117.84W
02/04/2024                   Orange             CA   Trained Spotter

            Consistent water/rain pooling, flooding out
            garage. Around 3 inches flooded in garage.

&&

SS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 6:50 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino4 hr
Feb 4, 8:53 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Diego7 hr
Feb 4, 11:42 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino6 hr
Feb 5, 3:58 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Diego8 hr
Feb 5, 4:21 AM PSTFlash Flood WarningSGXSan Bernardino3 hr
Feb 5, 5:03 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino7 hr
Feb 5, 5:22 AM PSTAreal Flood AdvisorySGXSan Bernardino3 hr
Feb 5, 6:38 AM PSTAreal Flood AdvisorySGXRiverside, San Bernardino19 hr
Feb 5, 7:04 AM PSTAreal Flood WarningSGXSan Bernardino6 hr
Feb 5, 10:49 AM PSTAreal Flood AdvisorySGXSan Bernardino10 hr
Feb 5, 10:50 AM PSTAreal Flood AdvisorySGXSan Bernardino13 hr
Feb 5, 11:53 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Diego14 hr
Feb 5, 11:56 AM PSTAreal Flood AdvisorySGXRiverside, San Bernardino14 hr

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.